Anaphylactic shock results from a type 1 hypersensitivity reaction

Top of Form

Second Week Five Discussion

Anaphylactic Shock

Save your time - order a paper!

Get your paper written from scratch within the tight deadline. Our service is a reliable solution to all your troubles. Place an order on any task and we will take care of it. You won’t have to worry about the quality and deadlines

Order Paper Now

            Anaphylactic shock results from a type 1 hypersensitivity reaction. Re-exposure to an allergen starts an exaggerated humoral immune response that results in large amounts of IgE antibody and degranulation of mast cells (Huether & McCance, 2017). This promotes a widespread inflammatory response with vasodilation and increased vascular permeability (Huether & McCance, 2017). Anaphylactic shock is considered distributive shock, where vasodilation causes the skin to be warm instead of cool and clammy (Hammer & McPhee, 2019).

There is also laryngospasm, bronchospasm, abdominal pain, and diarrhea (Huether & McCance, 2017). Patients may experience anxiety, dizziness, difficulty breathing, wheezing, hives, swollen lips and tongue, and abdominal cramping (Huether & McCance, 2017). Patients can die within minutes if emergency care is not received.

Outpatient Vs. Emergency Care

            Immediate management of anaphylaxis should include assessing airway, breathing, and circulation (Jacobsen & Gratton, 2011). In the outpatient setting, administer epinephrine, remove the allergen, and evaluate airway, breathing, and circulation (Commins, 2017). Because anaphylaxis is unpredictable, and the risk of another reaction, the patient should be transferred to the emergency department for moderate to severe symptoms (Commins, 2017). Place the patient in the supine position and if possible, obtain intravenous access and administer oxygen (Commins, 2017). According to Commins (2017), early administration of epinephrine is critical as delayed administration is associated with higher mortality.  

Effect of Patient Factors

            Old age is considered a risk for fatal drug anaphylaxis. Old age is a risk factor for drug anaphylaxis because of increased exposure to medication and increased cardiovascular vulnerability (Turner, Jerschow, Umasunthar, Lin, Campbell, & Boyle, 2017). Infants and young children have the highest rates of food anaphylaxis (Turner et al., 2017). However, fatality in the young age group is rare (Turner et al., 2017). There are also some gender variations with anaphylaxis. Females experience anaphylaxis more overall and experience it more with latex, aspirin, contrast, and muscle relaxants (Hsieh, 2017). In contrast, anaphylaxis due to insect venom is more common in males, specifically of middle age (Hsieh, 2017).

References

Commins, S.P. (2017). Outpatient emergencies: Anaphylaxis. The Medical Clinics of North

            America, 101(3), 521-536. doi: 10.1016/j.mcna.2016.12.003

Hammer, G.D., & McPhee, S.J. (2019). Pathophysiology of disease: An introduction to clinical  

            clinical medicine (6th ed.). New York: NY: McGraw-Hill Education.

Hsieh, F. (2017). Anaphylaxis. Retrieved from

http://www.clevelandclinicmeded.com/medicalpubs/diseasemanagement/allergy/anaphylaxis/

Huether, S.E., & McCance, K.L. (2017). Understanding pathophysiology (6th ed.). St. Louis,

            MO: Mosby. 

Jacobsen, R.C., & Gratton, M.C. (2011). A case of unrecognized prehospital anaphylactic shock.

            Prehospital Emergency Care, 15(1), 61-66. doi: 10.3109/10903127.2010.519823

Turner, P.J., Jerschow, E.J., Umasunthar, T., Lin, R., Campbell, D., & Boyle, R. (2017). Fatal

            anaphylaxis: Mortality rate and risk factors. Journal of Allergy and Clinical Immunology,

            5(5), 1169-1178. doi: 10.1016/j.jaip.2017.06.031

File

  Week 5 Disussion 2.docx (14.576 KB) 

REPLY  QUOTE EMAIL AUTHOR

Bottom of Form

 
"Looking for a Similar Assignment? Get Expert Help at an Amazing Discount!"